Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2014, Article ID 676313, 12 pages
http://dx.doi.org/10.1155/2014/676313
Research Article

Mathematical Foundations for Efficient Structural Controllability and Observability Analysis of Complex Systems

1Departamento de Matemática Aplicada a las Tecnologías de la Información, ETSI Telecomunicación, Universidad Politécnica de Madrid (UPM), Ciudad Universitaria s/n, 28040 Madrid, Spain
2Cátedra Orange, ETSI Telecomunicación, Universidad Politécnica de Madrid (UPM), Ciudad Universitaria s/n, 28040 Madrid, Spain
3Department of Civil and Environmental Engineering, Massachusetts Institute of Technology, 77 Mass Avenue, Cambridge, 02139 MA, USA

Received 13 December 2013; Accepted 9 April 2014; Published 4 May 2014

Academic Editor: Rongni Yang

Copyright © 2014 Pedro J. Zufiria et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The relationship between structural controllability and observability of complex systems is studied. Algebraic and graph theoretic tools are combined to prove the extent of some controller/observer duality results. Two types of control design problems are addressed and some fundamental theoretical results are provided. In addition new algorithms are presented to compute optimal solutions for monitoring large scale real networks.